New York, 2016Damaging Winds in New York, September 8, 2016
September 8, 2016 · NWS ALY · 4 events in 2 counties and zones
In the wake of a warm front, a very warm and humid air mass for early September was in place over Upstate New York on Thursday, September 8th. As the atmosphere became quite unstable, thunderstorms developed during the late afternoon hours ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a warm front, a very warm and humid air mass for early September was in place over Upstate New York on Thursday, September 8th. As the atmosphere became quite unstable, thunderstorms developed during the late afternoon hours ahead of an approaching cold front. A few of these storms became severe across the western Adirondacks and Mohawk Valley, producing damaging winds.
With the loss of daytime heating, thunderstorms ended during the evening hours, as the cold front crossed the area from west to east during the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 8, 12:45 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 8, 12:45 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Albany NY
145 PM EDT THU SEP 8 2016
.SYNOPSIS...
Hot and humid air will overspread the region today. Scattered
showers and thunderstorms, some locally strong, will develop in
the afternoon and evening as a cold front approaches from the
northwest. Warm but less humid conditions will return for Friday,
before unsettled conditions develop on Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1240 PM EDT, the surface warm front was located
approximately from the extreme western Adirondacks/Mohawk Valley
into the southeast Catskills. Dewpoints are mainly in the 70s to
the south and west of the boundary, while remaining in the 60s to
the north and east. Temperatures have also soared into the
mid/upper 80s across portions of central and western NYS, with SB
CAPES now exceeding 2000 J/kg across south central NYS, and
500-1000 J/kg extending into the far western Adirondacks/Mohawk
Valley.
Regional VWP's suggest a west/southwest low level jet of 30-40 KT
extending from BUF to TYX in the 5000-10000 AGL layer, impinging
on the western Adirondacks/Mohawk Valley. So expecting the sfc
warm front to erode and/or jump east/northeast across this region
over the next 2 hours. This should lead to a fairly quick rise in
temps and dewpoints by 3 PM, with mid/upper 80s expected and
dewpoints reaching at least into the lower 70s. Further south and
east, the lingering effects of the shallow marine cooled airmass
may be tougher to dislodge, and may take until around 5 PM until
temperatures reach the 85-90 range, and dewpoints reach 70 or
higher.
High and mid level clouds will be passing through at times, but
there are enough breaks of sun, in combination with advective
effects from central NYS to allow SB CAPES to reach into the
1000-2000 J/kg range for areas N and W of Albany by mid/late
afternoon, and 500-1000 J/kg to the south and east.
Latest Hi-res models and CAMS suggest convective initiation
develops across central/western NYS over the next 1-2 hours,
before propagating east/southeast. Areas mainly north of I-90 look
to experience a round of showers/thunderstorms roughly between 4
and 8 PM from west to east. South of I-90, the best chances may
not occur until 6-10 PM.
Given higher SB CAPES to the north/west of Albany, along with
stronger dynamical forcing and low/mid level winds, the best
chance for strong/severe storms should be in this general area,
with isolated damaging wind gusts the main threat from
precipitation loading and possible generation of cold pools and
developing bowing segments. Also, will have to watch for possible
embedded supercell development due to locally backed low level
flow in the vicinity of the Hudson/Mohawk River Valleys.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
For tonight...Showers and thunderstorms will continue through the
evening and some will still have the potential to produce strong
gusty winds and heavy downpours. The showers and thunderstorms
should decrease in coverage and intensity before midnight, and
taper off after midnight, with just isolated showers possible with
the cold front after midnight. Lows should mainly be in the mid
60s to lower 70s.
Friday and Friday night...High pressure is expected to build east
from the eastern Great Lakes providing the region with mostly
sunny skies on Friday and mostly clear skies Friday evening,
before clouds increase late Friday night. It will still be quite
warm Friday with highs in the mid 70s to upper 80s. Lows Friday
night will be in the mid 50s to mid 60s.
On Saturday and Saturday night...A low pressure system is
expected to track from the upper Great Lakes region Saturday
morning into Quebec Saturday night. A warm front associated with
this low will track northeastward form the Ohio Valley Saturday
morning through our region Saturday afternoon followed by a cold
front Saturday night. As a result of these two frontal boundaries
expect that there may be several rounds of showers and
thunderstorms. Expect the showers and thunderstorms to become more
widespread as the day progresses and last into the evening hours.
Temps are a difficult forecast given that there may be a good
deal of cloud cover. For now expect highs on Saturday to be in the
mid 70s to mid 80s with lows Saturday night in the upper 50s to
upper 60s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A short wave trough and its associated surface system will be
moving off to the east Sunday. Guidance indicates the system remains
progressive so expecting improvement conditions.
A broad/flat ridge with builds for the early in the week with guidance
indicating an upper level low begins to cut off over CA. Guidance
diverges as we head through the middle of the week regarding the
timing and amplitude of a northern stream short wave moving across
southern Canada. The ECMWF is slower and sharper with the trough
than the GFS. Have favored guidance from the Weather Prediction
Center which used a blend of the GEFS and ECMWF ensemble means that
offers a solution between the GFS and ECMWF leaning toward quicker
movement of the trough and associated system. Expecting fair Monday
and Tuesday with chances for rain/storms on Wednesday as the system
approaches and moves through.
Above normal temperatures are expected to continue with close to
seasonable readings Sunday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
We continue to watch upstream trends closely as warm front
continues to slowly progress eastward. VFR conditions remain in
place yet the potential exists for MVFR/IFR conditions where
convection impacts the TAF sites. For now, we will leave in a
VCSH from mid-late afternoon hours for all TAF locations and
amend as we watch convective trends.
As the frontal boundaries slide east of the region through the mid
and late evening, conditions should improve for the Hudson River
valley locations. Exception would be KPSF where upslope conditions
will likely keep in MVFR CIGS/VIS for a period of time. By Friday
morning, VFR conditions are expected everywhere.
Winds will be initially light to southerly less than 10 KTS. It's
possible brief higher wind gusts within and near convection.
Winds will shift toward a west-southwest tonight then onto a more
westerly direction Friday.
Outlook...
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Hot and humid air will overspread the region today. Scattered
showers and thunderstorms, some locally strong, will develop in
the afternoon and evening as a cold front approaches from the
northwest. Warm but less humid conditions will return for Friday,
before unsettled conditions develop on Saturday.
Relative humidity values will drop to 55 to 75 percent today,
recover to 90 to 100 percent tonight, and drop to 40 to 65 percent
on Friday.
Winds will be southwest at 5 to 10 mph today, west around 10 mph
tonight and Friday.
&&
.HYDROLOGY...
An approaching cold front will bring scattered to numerous showers
and thunderstorms for this afternoon and evening. Locally heavy
downpours will be possible, and could lead to ponding of water in
poor drainage/urban areas. However, this rainfall should only have
negligible effects on area rivers.
Additional showers and thunderstorms are expected Saturday into
Saturday night.
Other than the showers and thunderstorms with the frontal
systems, no widespread soaking rainfall is expected through at
least early next week.
Precipitation departures so far this year:
Albany NY: -3.40 inches
Glens Falls NY: -5.92 inches
Poughkeepsie NY: -9.31 inches
Bennington VT: -6.95 inches
Pittsfield MA: -7.14 inches
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...KL/11
NEAR TERM...BGM/11
SHORT TERM...11
LONG TERM...IAA
AVIATION...BGM
FIRE WEATHER...11
HYDROLOGY...IAA/KL/11
www.weather.gov/albany
Hazardous weather outlook, Sep 8, 3:22 AM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
422 AM EDT THU SEP 8 2016
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
422 AM EDT THU SEP 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY INTO THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED
MUCH OF THE REGION IN A MARGINAL RISK FOR SEVERE THUNDERSTORMS.
THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING
WIND GUSTS OF 58 MPH OR MORE. THUNDERSTORMS SHOULD MOVE FROM THE
WEST...TOWARD THE EAST AT 30 TO 40 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY INTO
SATURDAY EVENING. THE STORM PREDICTION CENTER HAS PLACED
MUCH OF THE REGION IN A MARGINAL RISK FOR SEVERE THUNDERSTORMS.
THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING
WIND GUSTS OF 58 MPH OR MORE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.
In the hours before
Special weather statement, Sep 8, 1:16 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
216 PM EDT THU SEP 8 2016
NYZ038>040-082-081900-
NORTHERN FULTON-MONTGOMERY-SOUTHERN FULTON-SOUTHERN HERKIMER-
216 PM EDT THU SEP 8 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY...
SOUTHEASTERN HERKIMER AND SOUTHWESTERN FULTON COUNTIES...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HERKIMER...
MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
LITTLE FALLS AROUND 225 PM EDT.
DOLGEVILLE AROUND 230 PM EDT.
ST. JOHNSVILLE AROUND 240 PM EDT.
FORT PLAIN AROUND 245 PM EDT.
EPHRATAH AROUND 250 PM EDT.
CAROGA LAKE PUBLIC CAMPGROUND AND CAROGA LAKE AROUND 255 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE FINK BASIN...FICAL
CORNERS...BEACON LIGHT CORNERS...KAST BRIDGE...EMMONSBURG...DEMPSTER
CORNERS...STONE ARABIA...MCKINLEY...HALLSVILLE AND GOODELL CORNERS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4299 7506 4316 7504 4315 7445 4288 7450
TIME...MOT...LOC 1815Z 277DEG 31KT 4307 7496
BGM
Thunderstorm Wind, Herkimer
- When
- September 8, 2:59 PM EST
- Where
- Herkimer County, 2.39 mi NNW of Ohio
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.352, -74.996
Trees and wires were downed on Harvey Bridge Road in the town of Ohio due to thunderstorm winds.
Thunderstorm Wind, Herkimer
- When
- September 8, 3:45 PM EST
- Where
- Herkimer County, 0.35 mi SW of Ingham Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.046, -74.785
A tree was downed and blocking Dockey Road in Manheim due to thunderstorm winds.
Thunderstorm Wind, Herkimer
- When
- September 8, 3:45 PM EST
- Where
- Herkimer County, 0.35 mi SW of Ingham Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.046, -74.785
Wires were downed on Dockey Road in Manheim due to thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- September 8, 4:30 PM EST
- Where
- Montgomery County, 0.69 mi S of Hagaman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.960, -74.170
Trees and large limbs were downed in Amsterdam due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, September 8, 20161 death · $30,000 · 2 events
- Flash Flooding and Flooding in Kansas, September 8 to 10, 2016$752,000 · 1 in hail · 40 events
- Flash Flooding and Damaging Wind in Indiana, September 8 to 9, 2016$503,000 · 50 kt wind · 6 events
- Damaging Winds in New York, September 8, 2016$50,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Missouri, September 8 to 10, 2016$20,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 8, 2016$16,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, September 8, 2016$18,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kansas, September 8, 20161 in hail · 4 events
- Flash Flooding and Damaging Wind in Ohio, September 8 to 9, 2016$1,000 · 50 kt wind · 4 events
- Flash Flooding in Arkansas, September 8, 20163 events
- Waterspout in Gulf of Mexico, September 8, 20161 event
- Heavy Rain in Puerto Rico, September 8, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654795, 654796, 654798, 654797.